Alert archive / New Hampshire / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Gray, ME

August 1, 20216 counties in New Hampshire

NWS Gray, ME issued this flash flood watch at Aug 1, 2021, 3:51 AM EDT for 6 counties in New Hampshire. It took effect at Aug 1, 2021, 5:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 3:51 AM EDT (07:51 UTC)
In effect from
Aug 1, 2021, 5:00 PM EDT
Expired
Aug 2, 2021, 3:21 AM EDT
In force
10 hr
Issued by
NWS Gray, ME
Flood severity
None

Counties Cheshire County, NH, Coos County, NH, Grafton County, NH, Hillsborough County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 133 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS61 KGYX 010751
FFAGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gray ME
351 AM EDT Sun Aug 1 2021

.A quick-hitting wave of low pressure will cross New England tonight 
bringing rain and storms to the area. Total rainfall amounts between 
a half of an inch to 1.5 inches are expected for the upper 
Connecticut River Valley into the White and western Maine mountains. 
Locally higher amounts of 2 to 3 inches are possible in 
southeast-facing upslope regions, and where storms train through the 
same area repeatedly. Recent rains have left portions of western New 
Hampshire vulnerable to additional heavy rainfall, which may result 
in flash flooding.

NHZ003-005-007-012000-
/O.NEW.KGYX.FF.A.0004.210801T2100Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Grafton-Southern Grafton-Sullivan-
Including the cities of Bethlehem, Lincoln, Littleton, Sugar Hill, 
Thornton, Waterville Valley, Woodstock, Lebanon, Lyme, Ashland, 
Ellsworth, Holderness, Plymouth, Rumney, Claremont, Cornish, Unity, 
Croydon, Goshen, Grantham, Lempster, Newport, and Charlestown
351 AM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE 
TONIGHT...

The National Weather Service in Gray has issued a

* Flash Flood Watch for Portions of central and northern New 
  Hampshire, including the following areas, in central New 
  Hampshire, Sullivan. In northern New Hampshire, Northern Grafton 
  and Southern Grafton.

* From this afternoon through late tonight.

* A wave of low pressure crosses New England tonight with showers 
  and thunderstorms. Between a half and 1.5 inches of rain are 
  expected, although localized amounts of 2-3 inches are possible 
  with training cells and upslope enhancement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MEC
4 follow-up statements
373 
WGUS61 KGYX 011647
FFAGYX

Flood Watch
National Weather Service Gray ME
1247 PM EDT Sun Aug 1 2021

.A quick-hitting wave of low pressure will cross New England tonight 
bringing rain and storms to the area. Total rainfall amounts between 
a half of an inch to 1.5 inches are expected for the upper 
Connecticut River Valley into the White and western Maine mountains. 
Locally higher amounts of 2 to 3 inches are possible in 
southeast-facing upslope regions, and where storms train through the 
same area repeatedly. Recent rains have left portions of western New 
Hampshire vulnerable to additional heavy rainfall, which may result 
in flash flooding.

NHZ003-005-007-020100-
/O.CON.KGYX.FF.A.0004.210801T2100Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Grafton-Southern Grafton-Sullivan-
Including the cities of Bethlehem, Lincoln, Littleton, Sugar Hill, 
Thornton, Waterville Valley, Woodstock, Lebanon, Lyme, Ashland, 
Ellsworth, Holderness, Plymouth, Rumney, Claremont, Cornish, Unity, 
Croydon, Goshen, Grantham, Lempster, Newport, and Charlestown
1247 PM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON 
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central and northern New Hampshire, including the 
  following areas, in central New Hampshire, Sullivan. In northern 
  New Hampshire, Northern Grafton and Southern Grafton.

* From 5 PM EDT this afternoon through late tonight.

* A wave of low pressure crosses New England tonight with showers 
  and thunderstorms. Between a half and 1.5 inches of rain are 
  expected, although localized amounts of 2-3 inches are possible 
  with training cells and upslope enhancement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SJ
117 
WGUS61 KGYX 011836
FFAGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Gray ME
236 PM EDT Sun Aug 1 2021

NHZ002-008-011-015-020245-
/O.EXA.KGYX.FF.A.0004.210801T2100Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Coos-Merrimack-Cheshire-Western And Central Hillsborough-
Including the cities of Berlin, Dummer, Milan, York Pond, Lancaster, 
Boscawen, Canterbury, Concord, Dunbarton, Loudon, Hooksett, Gilsum, 
Keene, Marlow, Sullivan, Surry, Jaffrey, Amherst, Milford, Mont 
Vernon, Goffstown, Peterborough, Sharon, Hollis, and Weare
236 PM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH 
LATE TONIGHT...

The National Weather Service in Gray has expanded the

* Flash Flood Watch to include Portions of central, northern, and 
  southern New Hampshire, including the following areas, in New 
  Hampshire, Western And Central Hillsborough. In central New 
  Hampshire, Merrimack. In northern New Hampshire, Southern Coos. In 
  southern New Hampshire, Cheshire.

* Through late tonight.

* Locally heavy rainfall is expected overnight with possibly an 
  embedded thunderstorm or two. A half to one and a half inches 
  inches of rain may fall in the watch area with locally amounts 
  over two inches possible. This rainfall would be sufficient to 
  allow for localized flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NHZ003-005-007-020245-
/O.CON.KGYX.FF.A.0004.210801T2100Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Grafton-Southern Grafton-Sullivan-
Including the cities of Bethlehem, Lincoln, Littleton, Sugar Hill, 
Thornton, Waterville Valley, Woodstock, Lebanon, Lyme, Ashland, 
Ellsworth, Holderness, Plymouth, Rumney, Claremont, Cornish, Unity, 
Croydon, Goshen, Grantham, Lempster, Newport, and Charlestown
236 PM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON 
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central and northern New Hampshire, including the 
  following areas, in central New Hampshire, Sullivan. In northern 
  New Hampshire, Northern Grafton and Southern Grafton.

* Through late tonight.

* Locally heavy rainfall is expected overnight with possibly an 
  embedded thunderstorm or two. One to two inches of rain may fall 
  in the watch area with locally up to three inches possible. This 
  rainfall would be sufficient to allow for localized flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JC
199 
WGUS61 KGYX 020244
FFAGYX

Flood Watch
National Weather Service Gray ME
1044 PM EDT Sun Aug 1 2021

NHZ002-003-005-007-008-011-015-021000-
/O.CON.KGYX.FF.A.0004.000000T0000Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-
Merrimack-Cheshire-Western And Central Hillsborough-
Including the cities of Berlin, Dummer, Milan, York Pond, Lancaster, 
Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville 
Valley, Woodstock, Lebanon, Lyme, Ashland, Ellsworth, Holderness, 
Plymouth, Rumney, Claremont, Cornish, Unity, Croydon, Goshen, 
Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, 
Concord, Dunbarton, Loudon, Hooksett, Gilsum, Keene, Marlow, 
Sullivan, Surry, Jaffrey, Amherst, Milford, Mont Vernon, Goffstown, 
Peterborough, Sharon, Hollis, and Weare
1044 PM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

The Flash Flood Watch continues for

* Portions of central, northern, and southern New Hampshire, 
  including the following areas, in New Hampshire, Western And 
  Central Hillsborough. In central New Hampshire, Merrimack and 
  Sullivan. In northern New Hampshire, Northern Grafton, Southern 
  Coos and Southern Grafton. In southern New Hampshire, Cheshire.

* Until 6 AM EDT Monday.

* Rain will continue to move through the area for the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MBC
498 
WGUS61 KGYX 020721
FFAGYX

Flood Watch
National Weather Service Gray ME
321 AM EDT Mon Aug 2 2021

NHZ002-003-005-007-008-011-015-020830-
/O.CAN.KGYX.FF.A.0004.000000T0000Z-210802T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-
Merrimack-Cheshire-Western And Central Hillsborough-
Including the cities of Berlin, Dummer, Milan, York Pond, Lancaster, 
Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville 
Valley, Woodstock, Lebanon, Lyme, Ashland, Ellsworth, Holderness, 
Plymouth, Rumney, Claremont, Cornish, Unity, Croydon, Goshen, 
Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, 
Concord, Dunbarton, Loudon, Hooksett, Gilsum, Keene, Marlow, 
Sullivan, Surry, Jaffrey, Amherst, Milford, Mont Vernon, Goffstown, 
Peterborough, Sharon, Hollis, and Weare
321 AM EDT Mon Aug 2 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of central, northern, and 
southern New Hampshire, including the following areas, in New 
Hampshire, Western And Central Hillsborough. In central New 
Hampshire, Merrimack and Sullivan. In northern New Hampshire, 
Northern Grafton, Southern Coos and Southern Grafton. In southern 
New Hampshire, Cheshire. has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

MBC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 11:50 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 31, 11:50 PM EDT, 4 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1150 PM EDT Sat Jul 31 2021

.SYNOPSIS...
An upper level low pressure system will move southeast tonight,
reaching the Great Lakes region during the overnight hours. Clouds
will lower and thicken on Sunday as the trough moves east and
low pressure forms along the Mid Atlantic coastline. This system
will cross the region Sunday night into Monday, bringing more
precipitation to the region. Drier air will follow on Tuesday
and Wednesday. A trough of low pressure along the Eastern
Seaboard will bring showers back to the region by late in the
work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Minor changes to reflect latest observational trends.

Previous discussion...Mainly clear skies will continue through
this evening as much if not all of the CU dissipate after sunset
with the loss of heating. Some mid and high level cloudiness
may enter portions of New Hampshire and western Maine later at
night as an upper level low crosses over the Great Lakes and
heads east. Some patchy late night fog may develop over the
northern valleys if the clouds hold off for a late enough
period.

It will be another cool night as temperatures will fall off
quickly during the evening hours with a period of radiational
cooling. Temperatures will drop into the 40s across the north
with lower to mid 50s over the south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
12Z model run continues to have better agreement from model to
model in regards to the evolution and track of the upper level
low over the Great Lakes and cyclogenesis along the Mid Atlantic
and off the Northeast coast. The timing in the precipitation
indicates showers enter the region late in the day from west to
east. Sufficient instability may allow for a few thunderstorms
in New Hampshire.

Temperatures will remain in the 70s for highs, however northern
areas may not make it out of the 60s.

This precipitation continues Sunday night as the upper level
trough approaches the region and low pressure passes just east
of the Gulf of Maine. A few of the showers may be heavy as
dynamics remain relatively strong for this time of the year.
Training in some of the cells may occur as well. It appears
that the heaviest rain will fall over northern areas, however
any precipitation entering southern New Hampshire will need to
be monitored closely as Flash Flood Guidance values remain very
low.

As the upper level and surface systems exit on Monday, the
chance for showers will gradually decrease with time.
Temperatures will remain below normal for this time of the year
with highs only in the 60s and 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A rather unsettled weather pattern to continue in the long term part
of the forecast as front stalls off the east coast allowing for
waves of low pressure to energize rainfall chances as they move
along the front. The extent of this rain will be determined by
just how far off the coast the boundary stalls.

Looking at the daily's: Low pressure will continue to exit east of
the area Monday night. A cold front associated with this system
will stall east of the area on Tuesday while a weak area of
high pressure builds over the area. This will allow for drier
conditions on Tuesday. Waves of low pressure will start to form
on the stalled front along the southeast coast Tuesday night and
start moving northeast along the front Wednesday. Currently it
looks like the first wave will track far enough offshore to
allow for another mostly dry day on Wednesday...although a weak
disturbance may result in some mountain showers and
thunderstorms. Yet another wave will move north Late
Thurday/Friday...this one looks to track bit further west which
would increase the rain threat along the coastal plain during
this period. Weak high pressure tries to build back in as the
front drifts a little further offshore Saturday however a few
showers can't be ruled out.

Temperatures will be at or below normal for much of the week with
some signs of warming Saturday.

It should be noted that timing of waves on a stalled front several
days in advance can be problematic and thus while confidence in the
overall pattern is high, timing and exact track of waves of low
pressure and rain have lower confidence.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term...Mainly VFR conditions tonight across the region.
However, there may be some late night fog across the northern
valleys if the clouds are delayed entering the region. VFR
conditions expected on Sunday, however ceilings may drop to MVFR
during the afternoon as clouds thicken and lower over western
portions of the forecast area. Showers and scattered
thunderstorms are possible over westernmost New Hampshire later
in the day. This precipitation will expand east Sunday night
into Monday with areas of IFR conditions, especially over
northern portions.

Long Term...MVFR to VFR conditions Monday Night through Wednesday.
Areas of IFR along coastal sections late Thursday in areas of rain
and fog as low pressure moves through the Gulf of Maine.

&&

.MARINE...
Short Term...Low pressure will develop along the Mid Atlantic
coastline on Sunday. South to southeasterly wind gusts may
exceed 20 kts along portions of the outer waters by Sunday
night. Winds will back to the west during the day Monday and
diminish with time. Seas to remain mainly in the 2 to 3 foot
range.

Long Term...Conditions below SCA levels however there will be
areas of reduced visibility in areas of fog and showers
developing on Thursday.

&&

.HYDROLOGY...
The Suncook River at North Chichester has fallen below flood
stage and will continue to fall this evening. Flood warning has
been cancelled. Water levels will remain high along with the
possibility for more rain Sun night into Mon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Jul 31, 3:11 PM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
311 PM EDT Sat Jul 31 2021

MEZ007>009-NHZ001>003-005-007-011915-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-
311 PM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread showers and isolated thunderstorms will develop late
Sunday into Monday. Locally heavy downpours are likely with rainfall
amounts over an inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-033-NHZ004-006-008>015-011915-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
311 PM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
311 PM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:36 PM EDTSpecial Weather StatementGYXSullivan24 min

Nearby

Flash Flood Watches in New Hampshire, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.